New Jersey, 2003

Damaging Wind in New Jersey, July 22, 2003

July 22, 2003 · NWS PHI · 1 event in 1 county or zone

A very damaging macroburst caused considerable damage in Bernards Township. Damage extended for about 3 miles into Long Hill Township in Morris County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A very damaging macroburst caused considerable damage in Bernards Township. Damage extended for about 3 miles into Long Hill Township in Morris County. In Bernards Township, about 50 homes were damaged, 35 vehicles were destroyed or damaged, hundreds of trees were blown down and fourteen roads were closed. No serious injuries were reported. Damage was estimated at $1.5 million dollars. Houses were damaged by either trees falling on them or the wind ripping shingles, attic vents, gutters and siding from them. A garage roof was also tore away on Valley Road. Trees up to 10 feet in diameter were knocked down. The worst property damage occurred in the Spring Ridge Development. Wind damage began near Spring Valley Boulevard and the western loop of Alexandria Way and extended east along Valley Road into Morris County. Exit 36 of Interstate 78 was closed because of downed trees. Homeowners were losing dozens of trees. Lesser wind damage also occurred in the Liberty Corner and Basking Ridge sections of the township. Power was not completely restored until the evening of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 2:45 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 2:45 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT TUE JUL 22 2003

WONT TAKE MUCH TIME AS WX IS RATHER ACTIVE ATTM.

GOING WITH CATEGORICAL POPS TNGT...WITH SVR STMS ARND INTO THE EVE
AND BTR CHC FOR HVY RAIN OVNGT. LKLY POPS WED...WITH CHC WED NGT
INTO THU NGT BFR IT LOOKS LIKE SYS FINALLY PUSHES OFF TO THE E.

THEN DRY FOR A FEW DAYS BFR MORE CHC SUN AND MON.

NO CHGS ON MARINE...SML CRAFT ADVY UP FOR ALL WTRS.

ZONES SHOULD FLY AT 4 PM.

.PHI...FLASH FLOOD WATCH THRU TNGT PA54-55,60-62,67-69,
         NJ1,7-10,12,15
       SML CRAFT ADVY CST AND DE BAY.

KRAUS
Hazardous weather outlook, Jul 22, 5:05 AM EST, 15 hours 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
WITH DAMAGING WIND GUSTS. THESE STORMS COULD ALSO PRODUCE VERY HEAVY
DOWNPOURS AND LOCALIZED FLOODING.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY
AND DELAWARE COASTS.

.DAYS TWO THROUGH SEVEN...

THE RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALIZED
FLOODING EXTENDS THROUGH WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY...AND POSSIBLY
ALSO ON WEDNESDAY OR THURSDAY.

AMC

In the hours before

Local storm report, Jul 22, 3:32 PM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
432 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    HILLSBOROUGH              NJ   HEAVY RAIN
07/22/03   SOMERSET                       3/4 INCH OR RAIN IN 8
                                          MINUTES.

0219 PM    METUCHEN                  NJ   0.75 IN HAIL
07/22/03   MIDDLESEX

0224 PM    AVENEL                    NJ   0.25 IN HAIL
07/22/03   MIDDLESEX

0230 PM    PISCATAWAY                NJ   WIND DAMAGE
07/22/03   MIDDLESEX                      NUMEROUS TREES DOWN AT
                                          INTERSECTION OF RIVER AND
                                          CENTENNIAL ROADS.

0315 PM    CLARKSBURG                NJ   0.25 IN HAIL
07/22/03   MONMOUTH

0337 PM    SOLEBURY                  PA   WIND DAMAGE
07/22/03   BUCKS                          A FEW TREES DOWN.

0345 PM                              NJ   WIND DAMAGE
07/22/03   HUNTERDON                      TREES DOWN IN NUMEROUS
                                          LOCATIONS.

0415 PM    HILLSBOROUGH              NJ   0.75 IN HAIL
07/22/03   SOMERSET
Local storm report, Jul 22, 4:09 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
509 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    HILLSBOROUGH              NJ   HEAVY RAIN
07/22/03   SOMERSET                       3/4 INCH OF RAIN IN 8
                                          MINUTES.

0219 PM    METUCHEN                  NJ   0.75 IN HAIL
07/22/03   MIDDLESEX

0224 PM    AVENEL                    NJ   0.25 IN HAIL
07/22/03   MIDDLESEX

0230 PM    PISCATAWAY                NJ   WIND DAMAGE
07/22/03   MIDDLESEX                      NUMEROUS TREES DOWN AT
                                          INTERSECTION OF RIVER AND
                                          CENTENNIAL ROADS.

0315 PM    CLARKSBURG                NJ   0.25 IN HAIL
07/22/03   MONMOUTH

0337 PM    SOLEBURY                  PA   WIND DAMAGE
07/22/03   BUCKS                          A FEW TREES DOWN.

0345 PM                              NJ   WIND DAMAGE
07/22/03   HUNTERDON                      TREES DOWN IN NUMEROUS
                                          LOCATIONS.

0400 PM    FLEMINGTON                NJ   1.75 IN HAIL
07/22/03   HUNTERDON

0415 PM    HILLSBOROUGH              NJ   1.50 IN HAIL
07/22/03   SOMERSET                       LIMBS DOWN FROM WIND.

0420 PM    SOMERSET                  NJ   WIND DAMAGE
07/22/03   SOMERSET                       POWERLINES DOWN.

0430 PM    NEW BRUNSWICK             NJ   1.75 IN HAIL
07/22/03   MIDDLESEX

0430 PM    PISCATAWAY                NJ   1.75 IN HAIL
07/22/03   MIDDLESEX

0445 PM    MILLTOWN                  NJ   0.75 IN HAIL
07/22/03   MIDDLESEX
Local storm report, Jul 22, 4:50 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
550 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    HILLSBOROUGH              NJ   HEAVY RAIN
07/22/03   SOMERSET                       3/4 INCH OF RAIN IN 8
                                          MINUTES.

0219 PM    METUCHEN                  NJ   0.75 IN HAIL
07/22/03   MIDDLESEX

0224 PM    AVENEL                    NJ   0.25 IN HAIL
07/22/03   MIDDLESEX

0230 PM    PISCATAWAY                NJ   WIND DAMAGE
07/22/03   MIDDLESEX                      NUMEROUS TREES DOWN AT
                                          INTERSECTION OF RIVER AND
                                          CENTENNIAL ROADS.

0315 PM    CLARKSBURG                NJ   0.25 IN HAIL
07/22/03   MONMOUTH

0337 PM    SOLEBURY                  PA   WIND DAMAGE
07/22/03   BUCKS                          A FEW TREES DOWN.

0345 PM                              NJ   WIND DAMAGE
07/22/03   HUNTERDON                      TREES DOWN IN NUMEROUS
                                          LOCATIONS.

0400 PM    FLEMINGTON                NJ   1.75 IN HAIL
07/22/03   HUNTERDON

0415 PM    HILLSBOROUGH              NJ   1.50 IN HAIL
07/22/03   SOMERSET                       LIMBS DOWN FROM WIND.

0420 PM    SOMERSET                  NJ   WIND DAMAGE
07/22/03   SOMERSET                       POWERLINES DOWN.

0430 PM    NEW BRUNSWICK             NJ   1.75 IN HAIL
07/22/03   MIDDLESEX

0430 PM    PISCATAWAY                NJ   1.75 IN HAIL
07/22/03   MIDDLESEX

0445 PM    MILLTOWN                  NJ   0.75 IN HAIL
07/22/03   MIDDLESEX

0515 PM    BRIDGEVILLE               DE   WIND DAMAGE
07/22/03   SUSSEX                         POWERLINES DOWN.

0523 PM    GEORGETOWN                DE   0.25 IN HAIL
07/22/03   SUSSEX
Special weather statement, Jul 22, 6:02 PM EST, 2 hours 28 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ067>071-
230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
702 PM EDT TUE JUL 22 2003

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR THE
REGION HAS EXPIRED AS OF 7 PM. HOWEVER...ISOLATED SEVERE STORMS ARE
STILL POSSIBLE INTO THE EVENING HOURS...ESPECIALLY OVER CENTRAL NEW
JERSEY.

THERE WILL BE SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT...AND
TORRENTIAL DOWNPOURS ARE STILL POSSIBLE. MUCH OF THE REGION REMAINS
UNDER A FLOOD WATCH OVERNIGHT.

KRAUS
Local storm report, Jul 22, 8:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
919 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    HILLSBOROUGH              NJ   HEAVY RAIN
07/22/03   SOMERSET                       3/4 INCH OF RAIN IN 8
                                          MINUTES.

0219 PM    METUCHEN                  NJ   0.75 IN HAIL
07/22/03   MIDDLESEX

0224 PM    AVENEL                    NJ   0.25 IN HAIL
07/22/03   MIDDLESEX

0230 PM    PISCATAWAY                NJ   WIND DAMAGE
07/22/03   MIDDLESEX                      NUMEROUS TREES DOWN AT
                                          INTERSECTION OF RIVER AND
                                          CENTENNIAL ROADS.

0315 PM    CLARKSBURG                NJ   0.25 IN HAIL
07/22/03   MONMOUTH

0337 PM    SOLEBURY                  PA   WIND DAMAGE
07/22/03   BUCKS                          A FEW TREES DOWN.

0345 PM                              NJ   WIND DAMAGE
07/22/03   HUNTERDON                      TREES DOWN IN NUMEROUS
                                          LOCATIONS.

0400 PM    FLEMINGTON                NJ   1.75 IN HAIL
07/22/03   HUNTERDON

0400 PM    NESHANIC STATION          NJ   1.75 IN HAIL
07/22/03   SOMERSET

0415 PM    HILLSBOROUGH              NJ   1.50 IN HAIL
07/22/03   SOMERSET                       LIMBS DOWN FROM WIND.

0420 PM    SOMERSET                  NJ   WIND DAMAGE
07/22/03   SOMERSET                       POWERLINES DOWN.

0430 PM    NEW BRUNSWICK             NJ   1.75 IN HAIL
07/22/03   MIDDLESEX

0430 PM    PISCATAWAY                NJ   1.75 IN HAIL
07/22/03   MIDDLESEX

0445 PM    MILLTOWN                  NJ   0.75 IN HAIL
07/22/03   MIDDLESEX

0510 PM    FEDERALSBURG              MD   WIND DAMAGE
07/22/03   CAROLINE                       NUMEROUS TREES DOWN.

0515 PM    BRIDGEVILLE               DE   WIND DAMAGE
07/22/03   SUSSEX                         POWERLINES DOWN.

0523 PM    GEORGETOWN                DE   0.25 IN HAIL
07/22/03   SUSSEX

0530 PM                              DE   WIND DAMAGE
07/22/03   SUSSEX                         TREES DOWN IN SEVERAL
                                          LOCATIONS

0615 PM    VINELAND                  NJ   WIND DAMAGE
07/22/03   CUMBERLAND                     WIRES DOWN.

0630 PM    MONROE                    NJ   WIND DAMAGE
07/22/03   GLOUCESTER                     TREE LIMBS DOWN. WINDS IN
                                          EXCESS OF 60 MPH.

0710 PM    DRYVILLE                  PA   0.25 IN HAIL
07/22/03   BERKS

0710 PM    CHATSWORTH                NJ   0.75 IN HAIL
07/22/03   BURLINGTON                     WINDS GUST 60 TO 65 MPH
                                          AT 710 PM.

0720 PM    ALLENTOWN                 PA   0.50 IN HAIL
07/22/03   LEHIGH

0726 PM                              NJ   0.25 IN HAIL
07/22/03   OCEAN                          SEVERAL LOCATIONS.

0737 PM    OCEAN GATE                NJ   WIND DAMAGE
07/22/03   OCEAN                          WIRES DOWN.

0741 PM                              PA   FLASH FLOOD
07/22/03   BERKS                          RT 12 CLOSED DUE TO
                                          FLOODING.

0753 PM    NEPTUNE                   NJ   2.00 IN HAIL
07/22/03   MONMOUTH

0753 PM    BELMAR                    NJ   WIND DAMAGE
07/22/03   MONMOUTH                       POLES SNAPPED.

The radar

The Philadelphia radar (KDIX), 83 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 22, 8:30 PM EST
Where
Somerset County, Lyons
Measured
69 kt (79 mph) estimated gust
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
40.683, -74.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333818.